Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 43, NWS Miami, FL

July 21, 2003Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 21, 2003, 4:58 PM EDT for Palm Beach County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 4:58 PM EDT (20:58 UTC)
Expired
Jul 21, 2003, 5:30 PM EDT
In force
32 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 114 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WUUS52 KMFL 212058
SVRMIA
FLC099-212130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
457 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PALM BEACH COUNTY IN SOUTHEAST FLORIDA

* UNTIL 530 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  WELLINGTON...MOVING SOUTHWEST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 530 PM EDT...
  ROYAL PALM BEACH AND THE ACREAGE
  WELLINGTON
  LION COUNTRY SAFARI

HAIL TO THE SIZE OF NICKELS AND WINDS OF 60 MPH CAN BE EXPECTED IN 
THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM 
HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2663 8015 2678 8025 2665 8056 2646 8043

.END

WARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:05 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 21, 2:05 PM EDT, 2 hours 53 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
205 PM EDT MON JUL 21 2003

.TONIGHT THROUGH WEDNESDAY NIGHT...
THE MORNING SOUNDING SHOWS SOUTH FLORIDA LOWER LEVELS DRIED OUT A
BIT FROM 24 HOURS AGO AND THUS LESS CONVECTION TODAY. MODELS PICKED
UP ON THIS AND HAVE QUITE LOW POPS AND CONTINUE THIS TREND WITH A
SLIGHT INCREASE IN ACTIVITY SLATED FOR WEDENSDAY. THIS DUE TO
APPROACH OF UPSTREAM UPPER LEVEL SHORTWAVE TROUGH INTO THE SOUTHEAST
U.S. STEERING FLOW TODAY IS SOUTHWESTERLY BECOMING SOUTHERLY ON
TUESDAY AND SOUTHEASTERLY FOR WEDNESDAY. THERE COULD BE AN INCREASE
IN NIGHTTIME SHOWER ACTIVITY ALONG THE EAST COAST BY WEDNESDAY NIGHT
BUT WILL NOT JUMP ON ANYTHING AT THIS TIME. THIS IN RESPONSE TO
APPROACH OF A TROPICAL WAVE. MORE ON THIS IN THE EXTENDED. SURFACE
RIDGE WILL REMAIN OVER THE REGION THROUGH WEDNESDAY SO CONTINUE WITH
THE TOASTY TEMPERATURES.

.THURSDAY THROUGH MONDAY...
ABOVE MENTIONED WAVE WILL MOVE OVER SOUTH FLORIDA ON THURSDAY. THIS
IS THE REMNANTS OF WHAT TPC IS DOWNGRADING FROM T.D. 6.  WETTEST DAY
IN THE EXTENDED WILL BE THURSDAY FOR THIS REASON WITH DRIER AIR ONCE
AGAIN SETTLING IN OVER THE AREA FOR NEXT WEEKEND.

.MARINE...
WINDS REMAIN QUITE LIGHT OUT OF THE SOUTH AND SOUTHEAST WITH SURFACE
RIDGE OVER US. WINDS THEN PICK UP A LITTLE WITH THE APPROACH OF THE
WAVE BY WEDNESDAY NIGHT AND CONTINUE THROUGH SATURDAY EXCEPT
BECOMING MORE EASTERLY.

.FIRE WEATHER...
NO PROBLEMS AS THE ATMOSPHERE REMAINS MOIST WITH AFTERNOON RELATIVE
HUMIDITIES NOT FALLING MUCH BELOW 50%.

.PRELIMINARY POINT TEMPS/POPS...
PBI BB 078/091 078/091 078 302424
FLL BB 079/091 079/090 079 302323
MIA BB 079/091 079/091 079 302323
APF BB 078/090 077/090 077 302324

.MIA...NONE.
Hazardous weather outlook, Jul 21, 9:00 AM EDT, 7 hours 58 minutes before
FLZ063-066>075-211800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...MODERATE RISK OF LIGHTNING STRIKES TODAY...
...LOCALLY HEAVY RAINS POSSIBLE...

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTH
FLORIDA THIS AFTERNOON...MAINLY IN THE INTERIOR AND EAST PORTIONS OF
SOUTH FLORIDA. ACTIVITY WILL DEVELOP ALONG THE EAST AND WEST COAST
SEA BREEZES SLIGHTLY INLAND FROM THE COASTS AND MOVE SLOWLY NORTH TO
NORTHEAST.

STEERING WINDS WILL BE SOUTH TO SOUTHWEST BUT VERY LIGHT. MOST
ACTIVITY WILL BE INLAND AWAY FROM THE IMMEDIATE WEST COAST BUT THE
INTERIOR AND EAST PORTIONS OF SOUTH FLORIDA WILL BE PARTICULARLY
VULNERABLE.

LIGHTNING STRIKES WILL BE THE MAIN HAZARD ALONG WITH A CHANCE OF
STRONG GUSTY WINDS. BUT...DUE TO THE DECREASED WINDS ALOFT...ANY
SHOWER AND THUNDERSTORM ACTIVITY WILL BE SLOW MOVING. THUS...LOCALLY
HEAVY RAIN WILL OCCUR AS WELL.

NO HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:10 PM EDTSpecial Marine WarningMFL50 min
Jul 21, 4:32 PM EDTSevere Thunderstorm WarningMFLPalm Beach28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.